• What medication can contribute to retinal thinning?


    Question:

    What, if any, medications can contribute to the thinning of the retina?  I've been diagnosed with thinning retinas and have had several repairs for holes and small tears in both eyes and I'm always researching ways to keep the condition stable.


    Answer:

    Certain medications can cause thinning of the central retina (macula) although this does not typically lead to retinal holes or tears. Thinning of the peripheral (side) retina can be associated with lattice degeneration and retinal holes, which require regular monitoring by your ophthalmologist. There are no medications that are associated with lattice degeneration or retinal holes and tears. However, with your condition it’s recommended to avoid sports or activities that may involve blows to the head or have a potential for whiplash injury to lower your risk of retinal holes and tears. 


    Answered By: